Antidepressants Aid ECT in Treating Severe Depressions
Combining antidepressant drugs with electroconvulsive therapy (ECT) does a better job of reducing symptoms of severe depression and causes less memory loss than using ECT alone, according to a new study by researchers at Wake Forest University School of Medicine and colleagues. The study appears in the Archives of General Psychiatry.
The findings could alleviate one of the primary concerns about ECT—that it causes memory loss, says W. Vaughn McCall, MD, MS, professor and chairman of the department of psychiatry and behavioral medicine and the principal investigator for the study’s Wake Forest Baptist site.
After consenting to the treatment, 319 patients received either a placebo or one of two antidepressants: nortriptyline, an older, generic drug, or venlafaxine, a newer drug that is sold under the brand name Effexor. The patients also received at least one form of ECT, either bilateral, stimulating both sides of the brain, or unilateral, affecting only the right side to keep the stimulus away from the verbal learning centers in the left side of the brain. Unilateral ECT is generally believed to cause less memory loss than bilateral ECT, but some investigators believed that unilateral ECT did not treat the depression symptoms as well.
Following treatment, patients were evaluated using a series of tests for changes in their depression symptoms and for memory loss.
The researchers found that using either antidepressant during ECT improved depression more than ECT alone. Moreover, patients who received nortriptyline during ECT had fewer memory problems compared with the venlafaxine group. Researchers also found that using a high dose of unilateral ECT on the right side of the brain was as effective as or superior to treating depression with moderate-dose bilateral ECT and still spared memory loss.
“We’ve been doing research for the last 10 years to find a way to make unilateral stimulation work as well as bilateral,” McCall says. “We finally did that in this study.”
— Source: Wake Forest University Baptist Medical Center